Supplements can be Gout Triggers!
A gout attack is caused by a build up of uric acid in the body, which can lead to painful, red, swollen joints – especially in the feet.
Certain foods have a lot to do with this build up of uric acid. Foods high in protein are the worst gout triggers.
Recently we had a patient come in with a bad gout attack. He couldn’t understand what was causing it. He had read the gout diet and was really following it. He cut out the turkey, red meat, seafood and even the beer and still he kept getting frequent gout attacks. The one thing he never considered was a supplement he was taking.
Certain supplements can aggravate gout. You might want to limit how much of these supplements you take if you are very prone to gout.
Supplements that can be gout triggers
- Niacin (Vitamin B3)
- Vitamin A
- Whey Protein Supplements
Aspirin and Ibuprofen can be gout triggers, too!
Aspirin and other non-steroidal anti-inflammatory medications (such as ibuprofen and naproxen) help relieve gout symptoms, but can also be gout triggers.
Both uric acid and aspirin type medications are eliminated from the body by the kidneys. The kidneys can only do so much at one time. If you are taking aspiring or ibuprofen, the kidneys have two jobs to do now, making it harder to do each one.
Your kidneys have a hard enough time getting rid of the uric acid. Don’t give your kidneys more work to do by taking a lot of aspirin or ibuprofen.
Other things that could spark a gout attack
Here are some other things that might cause a gout attack:
- Stress, and anger can cause an excess of uric acid to build up in your body.
- Injury to a gouty joint could rupture small pockets releasing undissolved crystals.
- Sudden drops in the your pH level (where the body becomes more acidic) are thought to bring on attacks.
- Hypothermia (exposing the joint to very cold temperatures) causes uric acid to crystalize which can bring on an attack.
The best thing to do before taking any supplements is to talk to your doctor and make sure the supplements you want to take won’t cause any adverse reactions.
If you have any questions about supplements and your foot health just ask Dr. Schlam. You can call our office for an appointment at (845) 298-9074.
Hollowbrook Foot Specialist serving the Hudson Valley from Wappingers Falls.
By David Schlam